The role of drug, dose and the tolerance/intolerance of new drugs in multiple drug hypersensitivity syndrome (MDH).

Jörg, Lukas; Yerly, Daniel; Helbling, Arthur; Pichler, Werner (2020). The role of drug, dose and the tolerance/intolerance of new drugs in multiple drug hypersensitivity syndrome (MDH). Allergy, 75(5), pp. 1178-1187. Wiley 10.1111/all.14146

[img] Text
J-rg_et_al-2019-Allergy.pdf - Accepted Version
Restricted to registered users only until 10 December 2020.
Available under License Publisher holds Copyright.

Download (10MB) | Request a copy

BACKGROUND Multiple drug hypersensitivity syndrome (MDH) is used to describe persons with a drug hypersensitivity reaction (DHR) to at least two chemically unrelated drugs, confirmed by skin test or in vitro assay. METHODS Medical records of 25 patients with MDH, tested and confirmed at our allergy division were retrospectively evaluated in terms of clinical course, involved drugs, daily drug dose, latency periods, test results of skin test and cellular assays and tolerated drugs in subsequent pharmacological treatments. RESULTS MDH almost exclusively appeared as a delayed, often severe DHR and started in 14/25 with a drug reaction with eosinophilia and systemic symptoms (DRESS). Penicillins (13/25, 52.0%) and cephalosporins (6/25, 24.0%), typical high dose drugs, were most often identified as elicitors of MDH, especially at the first DHR, followed by aromatic antiepileptics (7/25, 28.0%), vancomycin (4/25, 16.0%) and antibiotic sulfonamides (4/25, 16.0%). Cephalosporins, clindamycine and radio contrast media (RCM) were mainly involved in subsequent DHR. The median daily drug dose of all drug trigger was 1875.0 mg (662.5; 2100.0) at the first DHR and 600.0 mg (300.0; 1300.0) at subsequent DHR, p=0.0420. CONCLUSION High dose drugs, especially betalactam antibiotics, RCM and clindamycin are common elicitors of subsequent DHR in patients with MDH. Macrolides, quinolones, doxycycline, non-aromatic antiepileptics and paracetamol were often tolerated. As the same drugs elicited both flare-up reactions and real DHR, drug induced flare-up reactions may be precursors of a possible second DHR and MDH. The administration of highly dosed drugs should be avoided in patients at risk for MDH.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Dermatology, Urology, Rheumatology, Nephrology, Osteoporosis (DURN) > Clinic of Rheumatology, Clinical Immunology and Allergology

UniBE Contributor:

Jörg-Walther, Lukas Emanuel; Yerly, Daniel and Helbling, Arthur

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1398-9995

Publisher:

Wiley

Language:

English

Submitter:

Andrea Stettler

Date Deposited:

27 Dec 2019 11:06

Last Modified:

20 May 2020 01:31

Publisher DOI:

10.1111/all.14146

PubMed ID:

31814130

Uncontrolled Keywords:

Drug allergy T cells eosinophils

BORIS DOI:

10.7892/boris.137621

URI:

https://boris.unibe.ch/id/eprint/137621

Actions (login required)

Edit item Edit item
Provide Feedback